Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS JSJ

October 14, 2009

NWS JSJ issued this flash flood warning at Oct 14, 2009, 3:33 PM CDT. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2009, 3:33 PM CDT (20:33 UTC)
Expired
Oct 14, 2009, 5:03 PM CDT
In force
90 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 58 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 142033
FFWSJU
PRC113-142330-
/O.NEW.TJSJ.FF.W.0053.091014T2033Z-091014T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
433 PM AST WED OCT 14 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     PONCE

* UNTIL 730 PM AST

* AT 420 PM AST...A USGS SENSOR AT RIO CERRILLOS INDICATED WATER 
LEVELS WERE AT 6.92 FEET AND RAPIDLY RISING. DOPPLER WEATHER RADAR 
AND LOCAL EMERGENCY MANAGERS ALSO INDICATED HEAVY RAINFALL CONTINUED 
ACROSS THESE AREAS. THIS WILL CAUSE ADJACENT RIVERS TO RAPIDLY RISE. 
THESE RIVERS INCLUDE RIO INABON...RIO SAN PATRICIO...AND RIO 
PORTUGUES.  THERE HAVE ALREADY BEEN REPORTS OF FLOODING ALONG ROAD 
511 IN PONCE...WITH ADDITIONAL FLOODING EXPECTED OVER THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS 
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1812 6670 1815 6667 1817 6657 1810 6654
      1806 6655 1805 6666

$$
RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 142203
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
603 PM AST WED OCT 14 2009

PRC113-142230-
/O.CAN.TJSJ.FF.W.0053.000000T0000Z-091014T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PONCE PR-
603 PM AST WED OCT 14 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PONCE
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. USGS SENSORS INDICATED 
THAT THE WATER LEVELS OF RIVERS ACROSS THE WARNED AREA ARE NOW BELOW 
FLOOD STAGE AND CONTINUE TO RAPIDLY FALL. IN ADDITION...LOCAL 
EMERGENCY MANAGERS HAVE REPORTED NO FURTHER FLOODING. THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE MUNICIPALITY OF 
PONCE.  

LAT...LON 1812 6670 1815 6667 1817 6657 1810 6654
      1806 6655 1805 6666

$$
RAM


ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 1:50 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 14, 1:50 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
250 PM AST WED OCT 14 2009

.SYNOPSIS...SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL
CONTINUE TO WEAKEN THROUGH THIS EVENING AND THEN REBUILD OVER THE
CENTRAL ATLANTIC BY FRIDAY AND SATURDAY. A TROPICAL WAVE WILL MOVE
ACROSS THE SOUTHERN CARIBBEAN WATERS BETWEEN FRIDAY AND SATURDAY.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS ONCE AGAIN DEVELOPED
OVER THE INTERIOR SECTIONS AND ACROSS THE SOUTHWEST PORTIONS OF
PUERTO RICO. SATELLITE IMAGES ARE SHOWING AN AREA OF LOW LEVEL
MOISTURE JUST EAST OF PUERTO RICO...THIS WILL INCREASE THE SHOWER
AND CLOUD COVERAGE ACROSS THE EASTERN HALF OF PUERTO RICO THROUGH
THURSDAY MORNING.

WINDS ARE EXPECTED TO SLOWLY SHIFT MORE EASTERLY TONIGHT AND
SLIGHTLY EAST SOUTHEAST ON THURSDAY...THEREFORE EXPECTED MOST OF
THE CONVECTION TO OCCUR ACROSS THE INTERIOR AND NORTHWEST PORTIONS
OF PUERTO RICO ON THURSDAY AFTERNOON. A MORE UNSTABLE CONDITIONS
ARE EXPECTED TO OCCUR BETWEEN THURSDAY NIGH AND FRIDAY MORNING AS
A TUTT AXIS IS EXPECTED TO MOVE ACROSS THE LOCAL FORECAST AREA. A
MUCH DRIER AIR MASS WILL PREVAIL ON FRIDAY.

A TROPICAL WAVE NOW LOCATED JUST EAST OF THE WINDWARD ISLANDS WILL
CONTINUE TO MOVE ACROSS THE SOUTHERN CARIBBEAN. THIS FEATURE WILL
INTERACT WITH A BUILDING HIGH PRESSURE TO THE NORTH OF PUERTO RICO
TIGHTENING UP THE SURFACE PRESSURE GRADIENT ACROSS THE REGION AREA.
THIS WILL GENERATE A WIND SURGE THAT WILL HELP INCREASE SHOWER
DEVELOPMENT ACROSS THE LOCAL FORECAST AREA.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS
AND AT ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...MVFR
CONDITIONS...LOCAL MOUNTAIN OBSCURATIONS AND BRIEF...LOCALLY STRONG
AND GUSTY SURFACE WINDS ARE EXPECTED OVER THE CENTRAL AND WESTERN
INTERIOR...WEST AND SOUTHWEST SECTIONS OF PUERTO RICO...INCLUDING
TJMZ AND IN THE TJPS VICINITY THROUGH 21Z OR 22Z...IN SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. IN ADDITION...WE WILL
CONTINUE TO WATCH THE RATHER LARGE PLUME/AREA OF VOLCANIC ASH JUST
TO THE SOUTHEAST AND SOUTH OF THE LOCAL ISLANDS AT THIS TIME. STILL
FEEL THAT SOME OF THIS COULD GET VERY NEAR OR EVEN OVER TISX LATE
THIS AFTERNOON OR THIS EVENING.

&&

.MARINE...THE NORTHEAST SWELL THAT HAD BEEN AFFECTING THE LOCAL
ATLANTIC WATERS WILL CONTINUE TO DECREASE TONIGHT AND COMPLETELY
DIMINISH ON THURSDAY. WINDS AND SEAS ARE EXPECTED TO INCREASE ON
ON SATURDAY AS A TROPICAL WAVE MOVE ACROSS THE SOUTHERN CARIBBEAN
WATERS. THIS FEATURE WILL INTERACT WITH A BUILDING HIGH PRESSURE
NORTHEAST OF PUERTO RICO INCREASING THE PRESSURE GRADIENT ACROSS
THE LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  76  89 /  40  40  30  30
STT  78  88  79  88 /  30  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

06/10
Hazardous weather outlook, Oct 14, 5:15 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST WED OCT 14 2009

AMZ710>745-PRZ001>013-151000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
615 AM AST WED OCT 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS OVER THE WESTERN HALF OF THE ISLAND MAY
PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING OF URBAN AREAS
AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ715-725-VIZ001-002-151000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
615 AM AST WED OCT 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

In the hours before

Local storm report, Oct 14, 2:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
357 PM AST WED OCT 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      UTUADO                  18.27N 66.71W
10/14/2009                   UTUADO             PR   EMERGENCY MNGR

            2.50 INCHES RAINFALL MEASURED AT UTUADO CITY. 3.21 INCHES
            AT BARRIO RONCADOR...WITH ONE INCH REPORTED IN LAST 25
            MINUTES

&&

ABTAHI
Local storm report, Oct 14, 3:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
425 PM AST WED OCT 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      5 N PONCE               18.06N 66.61W
10/14/2009                   PONCE              PR   EMERGENCY MNGR

            ROAD 511 FLOODED JUST NORTH OF PONCE FROM FLOODING ON THE
            RIO INABON

&&

ABTAHI

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 12:45 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 14, 12:53 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 14, 2:42 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 3:48 PM CDTAreal Flood AdvisoryJSJ106 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.